Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 2000, 8:30 PM CDT for Clayton County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 31, 2000, 8:30 PM CDT (01:30 UTC)
- Expired
- May 31, 2000, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clayton County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1028 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 010133 SVRLSE IAC043-010215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEAST IOWA * UNTIL 915 PM CDT * AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF MONONA...OR ABOUT 11 MILES NORTH OF ELKADER. THIS ACTIVITY WAS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MCGREGOR AND MARQUETTE AT 840 PM CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THOMPSON LAT...LON 4308 9161 4291 9153 4296 9114 4311 9118
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 31, 3:20 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT WED MAY 31 2000 ...FORECAST PROBLEMS HINGE ON PLACEMENT OF WARM FRONT NEXT 24 HOURS. POTENTIAL FOR HEAVY RAINFALL TONIGHT AND THURSDAY MORNING AND THE POSSIBILITY OF SEVERE WEATHER... 18Z SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING FROM SOUTHEAST NEBRASKA...THROUGH CENTRAL IOWA AND ON INTO NORTHERN ILLINOIS. ANOTHER BOUNDARY NOTED ACROSS EXTREME NORTHERN IOWA. CONVECTION REDEVELOPING ALONG AND TO THE NORTH OF THE WARM FRONT. 12Z MODELS IN GOOD AGREEMENT THROUGH 36 HOURS WITH THE AVN THEN BECOMING FASTER WITH REGARDS TO THE MIDWEST WAVE. PREFER THE FASTER AVN SOLUTION FOR THE OUTER PERIODS. BACK BUILDING CONVECTION SHOULD CONTINUE TO THE NORTH OF THE FRONT THROUGH THE EVENING HOURS. FAVORABLE LAPSE RATES AND SHEAR PROFILES SHOULD HELP CONVECTION TO REMAIN ORGANIZED THROUGH THE EVENING WITH THE MAIN THREAT BEING FROM LARGE HAIL. LOW LEVEL JET DEVELOPS TONIGHT ACROSS THE PLAINS AND SHIFTS EASTWARD INTO IOWA/SOUTHERN MINNESOTA BY MORNING. MODELS PROG WARM FRONT TO LIFT SLOWLY NORTHWARD OVERNIGHT. NOSE OF LOW LEVEL JET INTO SOUTHEAST MINNESOTA SHOULD ENHANCE UPWARD MOTION. PRECIPITABLE WATER VALUES QUITE HIGH (APPROACHING 2 INCHES NEAR BOUNDARY) WILL RESULT IN LOCALLY HEAVY RAINS. WITH PREVIOUS HEAVY RAINS OVER NORTHEAST IOWA WILL ISSUE FLASH FLOOD WATCH FOR THIS AREA. SINCE SOUTHEAST MINNESOTA HAS AVOIDED MUCH OF THE HEAVIER RAIN...WILL HOLD OFF ON ANY WATCH AT THIS TIME AND ISSUE FLOOD POTENTIAL OUTLOOK. ON THURSDAY...WARM FRONT CONTINUES TO SHIFT NORTHWARD. SOME UNCERTAINTY AS TO POSITION...THUS WILL CONTINUE WITH RATHER HIGH POPS ACROSS THE AREA. IT LOOKS AS THOUGH MUCH OF THE SOUTHERN ZONES WILL BE IN THE WARM SECTOR. CONVECTIVE PARAMETERS INDICATE ANOTHER ROUND OF SEVERE WEATHER POSSIBLE BY AFTERNOON. AS LOW PULLS NORTHEASTWARD ALONG FRONT SHOULD FINALLY SEE BOUNDARY EXIT THE AREA THURSDAY NIGHT AND FRIDAY WITH DRY WEATHER SETTLING IN FOR THE WEEKEND. COORDINATION WITH KMKX...KMPX...KDMX...KDVN. THANKS. .LSE...FLASH FLOOD WATCH TONIGHT NORTHEAST IOWA. IAZ008>011...018... 019...029...030. RABERDING
In the hours before
Special weather statement, May 31, 3:58 PM CDT, 4 hours 32 minutes before
IAZ029-030-WIZ061-312130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT WED MAY 31 2000
THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...
IN NORTHEAST IOWA...
CLAYTON...FAYETTE
IN SOUTHWEST WISCONSIN...
GRANT
THE THREAT OF SEVERE WEATHER HAS PASSED...THEREFORE THE SEVERE
THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.
TMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:07 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 53 min |
| May 31, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 60 min |
| May 31, 10:27 PM CDT | Flash Flood Warning | ARX | Mitchell | 5 hr |
| May 31, 10:35 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 55 min |
| May 31, 10:49 PM CDT | Flash Flood Warning | ARX | Howard | 4 hr |
| Jun 1, 12:02 AM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 58 min |
| Jun 1, 12:14 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 61 min |
| Jun 1, 12:22 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 6 hr |
| Jun 1, 1:35 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 55 min |
| Jun 1, 6:02 AM CDT | Flash Flood Warning | ARX | Allamakee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.